MAUDE Adverse Event Report: ULTHERA, INC., MERZ DEVICE INNOVATION CENTER ULTHERA SYSTEM

ULTHERA, INC., MERZ DEVICE INNOVATION CENTER ULTHERA SYSTEM
Model Number UC-1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bruise/Contusion (1754); Edema (1820); Pain (1994)
Date of Event 04/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on information provided by the treating practice, no issues with the device occurred during use.During the treatment the patient reported feeling warmth in the area of their dental implant while a blue transducer (per review of the system support log part number ut-2, serial number (b)(4)) was in use.The treating practice indicated they switched to a different transducer type, after which the patient reported no further warmth.The treating practice stated the patient's swelling had been reduced following the removal of the dental implant, but that the patient was now experiencing bruising and tenderness.Attempts to determine the contact information for the patient's dentist were performed on (b)(6) 2018; however, these attempts were unsuccessful.The transducer in use at the time of the report has been requested to be returned and a follow-up report will be submitted as additional information becomes available.
 
Event or Problem Description
On (b)(4) 2018, ulthera, inc.,(b)(4) device innovation center became aware via email of a patient who reported developing swelling around a mental dental implant following an ultherapy treatment.The treatment date was reported as (b)(6) 2018 and the patient reported the event to their treating practice on (b)(6) 2018.The patient's initial report stated they experienced warmth around the dental implant during the treatment, and that two days following the treatment they experienced facial swelling "and very painful on dental implant side." some time between (b)(6) 2018, the patient was prescribed antibiotics proactively, and had the dental implant removed by their dentist.
 
Event or Problem Description
On 12-apr-2018, ulthera, inc., merz device innovation center became aware via email of a patient who reported developing swelling around a mental dental implant following an ultherapy treatment.The treatment date was reported as (b)(6) 2018 and the patient reported the event to their treating practice on (b)(6) 2018.The patient's initial report stated they experienced warmth around the dental implant during the treatment, and that two days following the treatment they experienced facial swelling "and very painful on dental implant side." sometime between (b)(6) 2018, the patient was prescribed antibiotics proactively, and had the dental implant removed by their dentist.
 
Additional Manufacturer Narrative
The actual devices used during treatment were not provided by the practice.Additionally, attempts to obtain the location of the dental office that performed the dental implant removal for additional information were not successful.A support log was provided by the practice, and during evaluation no malfunctions were observed during treatment nor were deviations from treatment protocol listed in the instructions for use were identified.A device history review (dhr) was performed on the ulthera control unit, handpiece, and transducers used during treatment.A review of the dhr records for the control unit and handpiece identified there were two unrelated deviations that would not have impacted the event associated with the manufacture of these devices.No non-conformances were identified and both devices passed all required testing prior to distribution.A review of the dhr records for the two transducers used during treatment did not identify any deviations or non-conformances associated with the manufacture of these devices, and both devices passed all required testing prior to distribution.A review of the service history records for both the control unit and the handpiece show that neither device has been returned for service since distribution.A review of the patient complaint trend analysis revealed the reported issues of "edema" and "bruise" found a trend has not been identified and will continue to be monitored.A review of the patient complaint trend analysis revealed the reported issue of "pain" has signaled a trend and a capa has been opened to investigate the issue.Investigation of this report found that the merz/ulthera devices did not malfunction as the practice stated the devices performed as intended and no malfunctions could be identified during evaluation of the support log.Investigation was unable to confirm if a merz/ulthera device caused or contributed to the event.No additional information is available at this time.Should additional information become available, a supplemental medwatch will be submitted.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
ULTHERA, INC., MERZ DEVICE INNOVATION CENTER
1840 south stapley drive
suite 200
mesa AZ 85204
MDR Report Key7505224
Report Number3006560326-2018-00004
Device Sequence Number10793629
Product Code OHV
UDI-Device Identifier00840763100247
UDI-Public00840763100247
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K134032
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberUC-1
Device Catalogue NumberUC-1
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/09/2018
Supplement Date Received by Manufacturer04/09/2018
04/09/2018
Initial Report FDA Received Date05/10/2018
Supplement Report FDA Received Date05/14/2018
10/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IBUPROFEN
Outcome Attributed to Adverse Event Other;
Patient Age45 YR